Alert archive / Oklahoma / High Wind Warnings in 2023

High Wind Warning 2, NWS Norman, OK

March 31, 202335 counties in Oklahoma; 7 counties in Texas

NWS Norman, OK issued this high wind warning at Mar 31, 2023, 1:02 PM CDT for 35 counties in Oklahoma; 7 counties in Texas. It was in force for 6 hr. 17 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 31, 2023, 1:02 PM CDT (18:02 UTC)
Expired
Mar 31, 2023, 7:01 PM CDT
In force
6 hr
Issued by
NWS Norman, OK
All 42 counties

Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Cleveland County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Garvin County, OK, Grady County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Jackson County, OK, Kay County, OK, Kingfisher County, OK, Kiowa County, OK, Lincoln County, OK, Logan County, OK, Major County, OK, McClain County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Pottawatomie County, OK, Roger Mills County, OK, Seminole County, OK, Stephens County, OK, Tillman County, OK, Washita County, OK, Woodward County, OK, Archer County, TX, Baylor County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Norman radar (KTLX), 104 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 1:15 PM CDTNON-TSTM WND GST 624 Sw El Reno, OKAT EL RENO REGIONAL AIRPORT.
Mar 31, 1:20 PM CDTNON-TSTM WND GST 582 Sse Minco, OKMINCO SITE.
Mar 31, 1:25 PM CDTNON-TSTM WND GST 773 Se Breckenridge, OK
Mar 31, 1:35 PM CDTNON-TSTM WND GST 64Yukon, OKPAGE AIRPORT.
Mar 31, 1:50 PM CDTNON-TSTM WND GST 604 Nw Walters, OK
Mar 31, 1:50 PM CDTNON-TSTM WND GST 607 Sse Red Rock, OK
Mar 31, 1:50 PM CDTNON-TSTM WND GST 608 E Newkirk, OK
Mar 31, 1:53 PM CDTNON-TSTM WND GST 587 W Valley Brook, OKMEASURED GUST AT WILL ROGERS AIRPORT.
Mar 31, 1:53 PM CDTNON-TSTM WND GST 593 Nw Stillwater, OK
Mar 31, 1:53 PM CDTNON-TSTM WND GST 612 S Guthrie, OK
Mar 31, 2:00 PM CDTNON-TSTM WND GST 58Guthrie, OKLARGE TREE BRANCHES DOWNED. TWITTER REPORT.
Mar 31, 2:08 PM CDTNON-TSTM WND GST 602 S Forest Park, OKLARGE BRANCHES DOWNED DUE TO STRONG WIND GUSTS.
Mar 31, 2:20 PM CDTNON-TSTM WND DMG2 Ssw Norman, OKTREE UPROOTED JUST WEST OF SAM NOBLE MUSEUM.. TWITTER REPORT WITH PICTURE.
Mar 31, 2:45 PM CDTNON-TSTM WND GST 604 Ssw Sooner Lake, OKPICTURE OF TRACTOR TRAILER OVERTURNED IN HIGH WINDS ON HIGHWAY 412 AND 177.
Mar 31, 2:45 PM CDTNON-TSTM WND GST 604 Wnw Camargo, OK
Mar 31, 5:10 PM CDTNON-TSTM WND DMG3 Wnw The Village, OKTREE SNAPPED NEAR MERIDIAN AVE AND HEFNER RD.
Mar 31, 5:45 PM CDTNON-TSTM WND DMG2 Sse Moore, OKDOWNED POWER LINES DUE TO STRONG WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 6.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 330 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2268 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
330 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
5.1
Supercell composite
17.6

Open this sounding in Storm Lab

The text

As transmitted.

887 
WWUS74 KOUN 311802
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
102 PM CDT Fri Mar 31 2023

OKZ006>031-033>040-044-TXZ083>089-010100-
/O.UPG.KOUN.WI.Y.0008.000000T0000Z-230401T0100Z/
/O.NEW.KOUN.HW.W.0002.230331T1802Z-230401T0100Z/
Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-Noble-Roger Mills-
Dewey-Custer-Blaine-Kingfisher-Logan-Payne-Beckham-Washita-Caddo-
Canadian-Oklahoma-Lincoln-Grady-McClain-Cleveland-Pottawatomie-
Seminole-Harmon-Greer-Kiowa-Jackson-Tillman-Comanche-Stephens-
Garvin-Cotton-Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-
Including the cities of Cherokee, Helena, Carmen, Medford, 
Pond Creek, Lamont, Wakita, Ponca City, Blackwell, Shattuck, 
Arnett, Gage, Fargo, Woodward, Fairview, Enid, Perry, Cheyenne, 
Hammon, Seiling, Vici, Taloga, Leedey, Weatherford, Clinton, 
Watonga, Geary, Okeene, Kingfisher, Hennessey, Okarche, Guthrie, 
Stillwater, Elk City, Sayre, Cordell, Burns Flat, Sentinel, 
Anadarko, Hinton, Yukon, Concho, El Reno, Mustang, Oklahoma City,
Chandler, Stroud, Prague, Meeker, Davenport, Wellston, Chickasha,
Tuttle, Purcell, Newcastle, Blanchard, Norman, Moore, Shawnee, 
Seminole, Wewoka, Hollis, Mangum, Granite, Hobart, Snyder, Altus,
Frederick, Lawton, Duncan, Pauls Valley, Lindsay, Wynnewood, 
Walters, Temple, Quanah, Crowell, Vernon, Sheppard AFB, 
Wichita Falls, Munday, Knox City, Seymour, Archer City, Holliday,
Lakeside City, and Scotland
102 PM CDT Fri Mar 31 2023

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...Portions of central, east central, northern, 
  northwest, southern, southwest and western Oklahoma and 
  northern Texas.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

OKZ004-005-010100-
/O.CON.KOUN.WI.Y.0008.000000T0000Z-230401T0100Z/
Harper-Woods-
Including the cities of Buffalo, Laverne, and Alva
102 PM CDT Fri Mar 31 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Harper and Woods Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
585 
WWUS74 KOUN 010001
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
701 PM CDT Fri Mar 31 2023

OKZ006>031-033>040-044-TXZ083>089-010115-
/O.CAN.KOUN.HW.W.0002.000000T0000Z-230401T0100Z/
Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-Noble-Roger Mills-
Dewey-Custer-Blaine-Kingfisher-Logan-Payne-Beckham-Washita-Caddo-
Canadian-Oklahoma-Lincoln-Grady-McClain-Cleveland-Pottawatomie-
Seminole-Harmon-Greer-Kiowa-Jackson-Tillman-Comanche-Stephens-
Garvin-Cotton-Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-
Including the cities of Cherokee, Helena, Carmen, Medford, 
Pond Creek, Lamont, Wakita, Ponca City, Blackwell, Shattuck, 
Arnett, Gage, Fargo, Woodward, Fairview, Enid, Perry, Cheyenne, 
Hammon, Seiling, Vici, Taloga, Leedey, Weatherford, Clinton, 
Watonga, Geary, Okeene, Kingfisher, Hennessey, Okarche, Guthrie, 
Stillwater, Elk City, Sayre, Cordell, Burns Flat, Sentinel, 
Anadarko, Hinton, Yukon, Concho, El Reno, Mustang, Oklahoma City,
Chandler, Stroud, Prague, Meeker, Davenport, Wellston, Chickasha,
Tuttle, Purcell, Newcastle, Blanchard, Norman, Moore, Shawnee, 
Seminole, Wewoka, Hollis, Mangum, Granite, Hobart, Snyder, Altus,
Frederick, Lawton, Duncan, Pauls Valley, Lindsay, Wynnewood, 
Walters, Temple, Quanah, Crowell, Vernon, Sheppard AFB, 
Wichita Falls, Munday, Knox City, Seymour, Archer City, Holliday,
Lakeside City, and Scotland
701 PM CDT Fri Mar 31 2023

...HIGH WIND WARNING IS CANCELLED...

Sustained wind speeds and gusts have decreased well below high
wind warning criteria. Therefore, the high wind warning has been
cancelled.

$$

OKZ004-005-010115-
/O.CAN.KOUN.WI.Y.0008.000000T0000Z-230401T0100Z/
Harper-Woods-
Including the cities of Buffalo, Laverne, and Alva
701 PM CDT Fri Mar 31 2023

...WIND ADVISORY IS CANCELLED...

Sustained wind speeds and gusts have decreased below wind advisory
criteria. Therefore, the wind advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this high wind warning went out at Mar 31, 12:43 PM CDT, 19 minutes earlier.

Area forecast discussion, Mar 31, 12:43 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1243 PM CDT Fri Mar 31 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 410 AM CDT Fri Mar 31 2023

Synopsis...
The dryline and Pacific front are setting up in the Texas and
Oklahoma panhandles. Although the dewpoints are not dropping
significantly below the caprock yet, the winds have veered
across the panhandles and far western Oklahoma and expect the
dewpoints to fall quickly this morning. The Pacific front will
overtake the dryline this morning and quickly move east across the
area pushing the low-level moisture and instability east of the
area by early this afternoon. Winds will be quite strong aloft
with an 850 mb jet of 45 to 55 knots moving across the area this
morning and early this afternoon allowing gustiness with the
mixing of this higher momentum air. A very strong jet of 105 to
120 knot at 500 mb will also move across the area this morning.

Thunderstorms...
Special 06Z sounding shows a cap of 16 degrees C at 800 mb which
has increased about a degree and a half since 00Z. We do expect
the CAP to erode this morning as the upper system approaches which
could lead to the development of some showers and thunderstorms
this morning. Convective-allowing models suggest showers could
develop by 10Z-12Z across central Oklahoma. Most CAMs do not show
development of strong storms until the convection has moved east
of the area, but the hi-resolution NAM does show stronger
convection developing in north central and central Oklahoma by
12Z. Given this conditionality, the marginal risk issued by the
SPC seems reasonable, although we will expand the marginal risk
area a little farther west and northwest given the high-res NAM
projected radar depiction and the NAM/RAP weakening of the capping
inversion. Mid-level lapse rates are quite high so if convection
is able to break through the CAP, hail will definitely be possible
and the strong winds in the low-levels will make winds possible
as well. Thunderstorms and any potential risk of severe storms
will shift quickly east of the area through the morning hours.

Fire weather...
Humidity is very low between the dryline and Pacific front in the
Texas panhandle this morning with RH still below 20 percent at
330 AM in some areas just northeast of Amarillo. Even after the
Pacific front overtakes the dryline, the strong mixing will allow
both very windy and very dry conditions with RH values expected to
drop into the single digits in northwest Oklahoma and below 20
percent across most of the forecast area. The strongest overlap
between low humidity, strong winds and dry fuels (high percentiles
of the Energy Release Component (ERC)) will be in northwest
Oklahoma, but a low- level thermal ridge will set up more across
central and then eastern Oklahoma as evidenced by 850 mb
temperatures, and this has been associated with potentially
significant wildfire potential in areas farther east than the
RH/wind combination might suggest, so the Red Flag Warning still
seems justified across a broader area despite some lower ERC
values in the eastern part of the area. And with the wind/RH
conditions, there will be a risk of rapid spread of wildfires that
do start. The area of the current Red Flag Warning looks good at
the moment.

Wind...
The 50 knot 850 mb jet looks to take shape over northern Oklahoma
this morning as the system moves out, although there remains quite
a broad area of 40 knot or greater 850 mb winds forecast this
morning and early afternoon. Would not be completely surprised to
see isolated 50 knot surface gusts today, but generally expect
gusts to be in the 40 to 45 knot range. The area of the current
Wind Advisory looks good as well.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 410 AM CDT Fri Mar 31 2023

Somewhat cooler weather is expected Saturday behind this front
with a warming trend Sunday and Monday. Southerly winds and low-
level moisture begins increasing on Sunday leading to some
potential for showers and thunderstorms Sunday across the southern
half of the area. Another strong mid-level cyclone moves into
the northern/central Plains on Tuesday with a surface low between
980 mb and 990 mb lifting northeast from western Kansas. With this
intense surface low, another very breezy day is expected on
Tuesday. Another potentially critical fire weather day is likely
on Tuesday in the west with high winds and low humidity, and there
could be some potential for storms in the east. We will be
watching the timing of this system over the next few days as a
slower solution could bring higher storm chances and potentially
some severe weather risk into eastern parts of our forecast area.

&&

.AVIATION...
(18Z TAFS)
Issued at 1234 PM CDT Fri Mar 31 2023

Gusty westerly and southwesterly surface winds are expanding
across Oklahoma and western north Texas. Strong winds will
continue through Friday afternoon and start to decrease Friday
evening. Blowing dust from New Mexico/the Texas Panhandle will
impact northwestern Oklahoma through Friday afternoon. Ceilings
have cleared and VFR conditions will continue through Saturday
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  43  65  46  71 /   0   0   0  20
Hobart OK         38  68  45  77 /   0   0   0  20
Wichita Falls TX  44  70  47  79 /   0   0   0  40
Gage OK           33  68  46  82 /   0   0   0  10
Ponca City OK     40  64  44  76 /   0   0   0  10
Durant OK         47  69  44  72 /   0   0   0  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 8 PM CDT this evening for OKZ004>031-033>040-
     044.

     Red Flag Warning until 10 PM CDT this evening for OKZ004>030-
     033>038-044.

TX...Wind Advisory until 8 PM CDT this evening for TXZ083>089.

     Red Flag Warning until 10 PM CDT this evening for TXZ083>089.

&&

SHORT TERM...26
LONG TERM....26
AVIATION...50
Hazardous weather outlook, Mar 31, 12:19 PM CDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1219 PM CDT Fri Mar 31 2023

OKZ004>048-050>052-TXZ083>090-011730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1219 PM CDT Fri Mar 31 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

Fire weather...
Critical to extreme fire weather conditions are expected today
with strong west winds and very low humidity. Use extra caution to
prevent the start or spread of fires.

Strong wind...
Strong winds are expected today with southwest to
west winds 25 to 35 mph and gusts to near 50 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Fire weather...
Elevated or near-critical fire weather conditions are expected
across northwestern and far western Oklahoma on Saturday and
Sunday afternoons. Fire weather conditions become worse on Monday
and Tuesday with widespread near-critical conditions across
western Oklahoma and western north Texas on Monday afternoon, and
large areas of critical conditions expected again on Tuesday
afternoon.

Thunderstorms...
Thunderstorms will be possible on Sunday across north Texas and
southern Oklahoma, and in central and southeast Oklahoma on
Monday. There will be the potential for strong or possibly severe
storms at these times.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Mar 31, 12:15 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1215 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND GST 3 S ALTUS               34.60N 99.33W
03/31/2023  M59 MPH          JACKSON            OK   MESONET

            ALTUS SITE.

&&

JP
Local storm report, Mar 31, 12:38 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1238 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     NON-TSTM WND GST 7 W HINTON              35.48N 98.48W
03/31/2023  M58 MPH          CADDO              OK   MESONET

            HINTON SITE.

&&

JP
Local storm report, Mar 31, 12:41 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1241 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     NON-TSTM WND GST 4 SE HOBART             34.99N 99.05W
03/31/2023  M59 MPH          KIOWA              OK   MESONET

            HOBART SITE.

&&

JP
Local storm report, Mar 31, 12:45 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1245 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     NON-TSTM WND GST 4 ENE ODELL             34.37N 99.35W
03/31/2023  M58 MPH          WILBARGER          TX   MESONET

&&

JP
Local storm report, Mar 31, 12:49 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1249 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     NON-TSTM WND GST 4 S TIPTON              34.45N 99.14W
03/31/2023  M60 MPH          TILLMAN            OK   MESONET

            TIPTON SITE.

&&

JP
Local storm report, Mar 31, 12:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1254 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     NON-TSTM WND GST 5 WNW FAIRMONT          36.38N 97.79W
03/31/2023  M59 MPH          GARFIELD           OK   AWOS

            ENID/WOODRING AIRPORT.

&&

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 5:55 AM CDTSpecial Weather StatementOUNGrant35 min
Mar 31, 6:46 AM CDTSpecial Weather StatementOUNKay29 min

Nearby

High Wind Warnings in Oklahoma, 2023High Wind Warnings in Texas, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.